Heavy Snow, Holmes
- When
- February 16, 7:00 AM EST to February 17, 6:00 PM EST
- Where
- Holmes forecast zone
- Property damage
- $400,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.561, -81.929 (the zone’s center; the record gives no point)
An intense area of low pressure moved from the Tennessee Valley northeast across eastern Ohio. Snow associated with this low spread northeast into the area on the morning of the 16th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An intense area of low pressure moved from the Tennessee Valley northeast across eastern Ohio. Snow associated with this low spread northeast into the area on the morning of the 16th. Periods of moderate to heavy snow then continued through the afternoon of the 17th. The most intense snow fell late in the day on the 16th with accumulations reaching six inches by late in the evening. Gusty winds accompanied the snow and caused near whiteout conditions along with considerable blowing and drifting snow. Total accumulations ranged from 9 to 12 inches with the highest amounts in the southern portions of Knox, Holmes, Stark and Mahoning Counties. Drifts several feet deep were also reported and travel was severely hampered by this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 16, 2:48 AM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 248 AM EST SUN FEB 16 2003 APPRS ETA AND GFS QPF WAY OVERDONE TDA AND THIS WL BE MAIN THEME OF FCST. NGM FCST ACTUALLY SEEMING MOST REALISTIC AS FAR AS PRECIP TOTALS GO. HV COORD WITH SURROUNDG WFO/S AND EVERYBODY ON SAME PAGE. HEAVIER PRECIP CONTG WELL S AND SE OF FA AND THIS WL CONT THRU THE PD. NEW ECHOES SHOWG UP IN WRN IN AND THIS LGT SN WL MOVE ACRS MAINLY SRN HALF OF FA LATER TDA. VERY DRY AIR RMNS OVR FA THIS AM WITH DWPTS AT OR NEAR ZERO DEG MOST AREAS. ALSO BEST UPPER DIV QUICKLY PULLS AWAY FM FA THIS AM AS FIRST WAVE EXITS RGN TO THE E. STG NELY FLOW CONTG THRU THE DAY SHOULD HELP ERODE PRECIP SHIELD AS IT MOVES IN AND EXPCTG FAIRLY MINOR ACCUMS THRU 00Z. UPPER LOW MOVES OVR WRN OH TGNT AND MOST AREAS WL SEE BETTER CHCS OF SN AFT DARK. FOR NOW LIKELY WORDG SRN AREAS TDA WITH A CHC NW AND DRY FAR NE. HI CHC AND LIKELY POPS AGN TGNT. SNOWFALL ACCUMS SHOULD RMN JUST BLO HEADLINE CRITERIA BUT WL HV TO MONITOR LATER TDA ESP GIVEN STIFF NE WNDS. GUID TEMPS IN BETTER AGREEMENT TDA AND CONTINUITY GIVES LWR 20S TDA WHICH SEEMS REASONABLE. GUID OTHR PDS OK. .CLE... OH...NONE. PA...NONE. KUBINA
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 607 AM EST SUN FEB 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE... A FEW INCHES OF SNOW ARE POSSIBLE TODAY AND TONIGHT SOUTH OF A LINE FROM FINDLAY TO MANSFIELD TO YOUNGSTOWN AS LOW PRESSURE PASSES TO THE SOUTHEAST OF THE AREA. SNOWFALL ACCUMULATIONS NORTH OF THIS LINE ARE EXPECTED TO BE AN INCH OR LESS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ***DISCUSSION*** .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
OHZ017-020>023-027>033-036>038-047-161400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 605 AM EST SUN FEB 16 2003 ...MORE SNOW EXPECTED TODAY AND TONIGHT... AN AREA OF LOW PRESSURE OVER THE TENNESSEE VALLEY WILL RACE NORTHEAST INTO THE OHIO VALLEY TODAY. AS THIS LOW APPROACHES...SNOW WILL SPREAD NORTH AND AND EAST ACROSS THE AREA. AREAS SOUTH AND EAST OF A LINE FROM MOUNT VERNON TO YOUNGSTOWN WILL SEE THE GREATEST LIKELIHOOD FOR SIGNIFICANT SNOW ACCUMULATION. AT THIS TIME IN APPEARS THAT ONE OR TWO INCHES OF SNOW COULD FALL TODAY WITH ANOTHER 1 TO 3 INCHES OF SNOW TONIGHT. LOCATIONS IMMEDIATELY NORTH OF THIS AREA COULD SEE A FEW INCHES OF ACCUMULATION BY DAYBREAK MONDAY. SOME UNCERTAINTY STILL REMAINS IN THE EXACT PATH THE LOW WILL TRACK. IF THE LOW SHOULD MOVE CLOSER TO THE AREA...SNOWFALL ACCUMULATIONS COULD BE SLIGHTLY HIGHER THAN THOSE CURRENTLY FORECAST...OR SLIGHTLY LESS IF THE STORM TRACK IS FURTHER TO THE SOUTHEAST. IN ADDITION...GUSTY NORTHEAST WINDS WILL CONTINUE TODAY BEFORE GRADUALLY DIMINISHING THIS EVENING AND TONIGHT. SOME BLOWING AND DRIFTING CAN BE EXPECTED. IF YOU PLAN TO DRIVE TODAY OR TONIGHT...BE PREPARED TO FIND QUICKLY CHANGING ROAD CONDITIONS WITH AREAS OF POOR VISIBILITY. SLOW DOWN AND ALLOW FOR EXTRA DRIVING TIME. KUBINA
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342337, 5342338, 5342339, 5342340.